The featured image on this post is a stacked-bar chart I made showing the dates of my psychiatrist appointments and the changes in my medications and dosages since late February 2016, when I resumed psychiatric treatment after nearly a decade. The last line of the chart shows yesterday’s date, when my psychiatrist and I concluded that I can stop taking my last drug, Wellbutrin, and see what my life is like unmediated for the first time in 1,525 days. I’m happy about this development because it was something I wanted to work toward, having been on so much medication for so long that I had no sense of my true mental state. The literature on prolonged high doses of mental health medications is spotty at best and what studies have been done show that, over time, the medication often loses its efficacy and may even cause regression in patients. I want to be clear that psychiatric medication is not inherently bad and taking it is not an indictment of someone’s strength of character or worth as a human being. Medication is one of many tools that doctors can use to help their patients navigate an insidious illness.
There are two next steps on the horizon, one I’m excited about and the other not so much. First, I get to relax a bit and reacquaint myself with my brain, my mind, and my emotional state as it is now. I’m looking forward to watching a movie and tearing up, as opposed to looking around to determine how everyone else is reacting so I can project the appropriate emotional response. It’s very strange to admit, but I miss crying. I haven’t cried in, literally, years. I’m also looking forward to laughing until I cry. I cannot remember the last time that happened.
What I’m not excited about is tackling the portion of my recovery that is not medication related, but rather a question of the environmental and personal stressors that triggered the severe depression from which I am emerging. The good news is that I do not have to do that part alone. The next stage of my recovery involves working through it with my therapist.